Journal of Parenteral and Enteral Nutrition · 1987 · 41 citations · 14 references
MedicinePharmacologyPharmacotherapyClinical PharmacologyHemostasisParenteral Drug DeliveryAnticoagulant ManagementAnticoagulant TherapyCoagulation AbnormalitiesCoagulation DisordersLipid Emulsion TherapyThrombosisAnticoagulant ResistanceCoagulationIntravenous Lipid EmulsionParenteral AnticoagulationParenteral Nutrition AdministrationParenteral Nutrition Lipid EmulsionsSoybean Oil EmulsionsWarfarin Resistance
Intravenous lipids have been shown to have varying effects on coagulation parameters. A patient with short bowel syndrome and recurrent thrombotic episodes who required both intravenous lipids and anticoagulation is described. A constant infusion of a soybean oil emulsion (Intralipid) in his parenteral nutrient solution was demonstrated to interfere with the anticoagulant effect of warfarin. Termination of the infusion and rechallenge with warfarin resulted in prolongation of his prothrombin time to the therapeutic range. Reinstitution of a lipid-free parenteral nutrition regimen has allowed for successful continuation of warfarin therapy.
14